insulin drip protocol for mixing/priming: how do you mix it?
- 0I'm a recent new grad to the ER (today was my 7th day) and got my first DKA patient. Here's a quick run down of the story:
Patient brought in by ambulance with DKA secondary to running out of insulin and not eating for 2 days (pt decided to spend the money on meth instead). An insulin drip was ordered.
In our department, we mix our own insulin with 100 units in a 100ml bag of NS. A disagreement arose between nurses in teaching me how to prime the bag.
The old protocol was to mix the insulin in 100ml of NS, and drain the entire bag. Then mix another bag, spike it, and run it. The rationale is insulin sticks to the plastic of the tubing and therefore, the patient does not receive the intended dose of insulin. Coating the tubing with insulin will allow the rest of the insulin to flow through better.
The current protocol is to address wasting insulin and NS. The procedure is to mix the insulin in NS and drain the first 20ml. How do you guys mix it and is there any evidence-based research to substantiate this? I tried searching Pubmed and Google but couldn't find anything. Maybe someone here will have a better idea.
- 0May 28, '10 by talaxandraI'm not aware of any research done comparing various priming methods, or even the rates of insulin absorption. At my workplace we get around it by using a syringe line - the plastic of the syringe is relatively non-porous and the minimum volume tubing significantly reduces insulin absorption.
- 0May 28, '10 by TaitI have no experience with mixing insulin but when we get our drips we just prime it and run it. I just called my pharmacist and he said you lose a scant amount of the insulin in the prime, but for the most part it doesn't make a great deal of difference in the long run.
I think the "old" method sounds expensive and extremely wasteful.
- 0Thanks for checking Tait. It seems like a lot of other hospitals prime it normally. I got to thinking, if the rationale for the "old" method was true, wouldn't there be a lot of DKA patients with unchanging blood sugars? I just feel bad pouring insulin down the drain (no pun intended).
- 3May 28, '10 by talaxandraThere are two problems, despite hourly monitoring. The first comes when you change the flask and tubing, and the previous dose is ineffective. Which leads to the second problem - it takes much longer for the DKA episode to resolve, and increases the likelihood of dramatic fluctutations in BGL.
A 1998 paper discussing the difference in insulin administration rates with primed and unprimed tubing can be found here. The position is supported in a 2007 paper,Unexplained hyperglycemia has been observed following changes of insulin i.v. tubing in the literature... the concentration of insulin in the first 15mL of the 1unit regular insulin/1mL solution from the i.v. tubing was variable, contributing to hyperglycemia in some patients, despite previously stable glycemic control. Therefore, flushing new new i.v. tubing with 10-30mL of 1unit regular insulin/1mL 0.9% sodium chloride should be considered before initiation of the insulin infusion.
- 1May 28, '10 by classicdame Guidesounds like a lot of time wasted when this very serious issue should have been addressed in policy and taught to nurses PRIOR to a crisis. This is an event waiting to happen. I would get the pharmacist and educator and ER director involved in getting everyone on the same page.
- 0Quote from talaxandraThis is exactly the evidence-based practice I was looking for. Too bad I only have access to the abstracts. Do you happen to have access to the full article? Thanks!There are two problems, despite hourly monitoring. The first comes when you change the flask and tubing, and the previous dose is ineffective. Which leads to the second problem - it takes much longer for the DKA episode to resolve, and increases the likelihood of dramatic fluctutations in BGL.
A 1998 paper discussing the difference in insulin administration rates with primed and unprimed tubing can be found here. The position is supported in a 2007 paper,
It's usual for our patients to stabilise on 2-4units/hr, and the protocol rarely increases the rate by more than a unit an hour. If you've got a patient stable at 4units/hr and change the tubing, that can be three hours of insufficient insulin in an already critical patient.
Quote from classicdameDon't get me wrong, the patient had been stabilized in the ER with an insulin bolus, bicarb, fluids, etc. She was being admitted to ICU with orders for an insulin drip to start there. We just decided to do ICU a favor and start it in the ER since I needed to learn about insulin drips anyway. The new protocols had been discussed but every once in a while, you get the veteran nurses who question the validity of protocol changes since the old ones always worked for them.sounds like a lot of time wasted when this very serious issue should have been addressed in policy and taught to nurses PRIOR to a crisis. This is an event waiting to happen. I would get the pharmacist and educator and ER director involved in getting everyone on the same page.
- 1May 28, '10 by HollyHobbyI'm a "veteran" ICU nurse who has run/started/changed the tubing on more insulin drips than I can count. I've never even heard that insulin drips are affected by priming or not priming the tubing. I know my hospital's policy doesn't address it.
I (almost) can't wait to get to work tonight so I can talk to the pharmacist. It sounds like we DO need a hospital protocol for this.
Since we mix insulin in a 1:1 concentration, it could be several hours before the tubing primes itself (so to speak). Sure, we check the patient's glucose every hour, but if you can't control or know how much insulin the patient is actually getting, you're working with a huge disadvantage. To me, it seems like closing your eyes and throwing a random amount of dopamine in a bag: just because you're checking the BP every 15 minutes to titrate the dopamine doesn't mean you don't need to know how much dopamine your patient is getting.
Thanks for bringing this to my attention!